Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 389, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 1, 2002, 2:35 PM CDT for Lyon County, Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2002, 2:35 PM CDT (19:35 UTC)
- Expired
- Oct 1, 2002, 3:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lyon County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 3:07 PM CDT | Hail 0.75 | Alvord, IA | |
| Oct 1, 3:17 PM CDT | Hail 0.88 | Alvord, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 976 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
570 WUUS53 KFSD 011935 SVRFSD IAC119-012015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 235 PM CDT TUE OCT 1 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN LYON COUNTY IN NORTHWEST IOWA * UNTIL 315 PM CDT * AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF LARCHWOOD...OR ABOUT 9 MILES NORTH OF CANTON...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INWOOD AROUND 240 PM CDT LARCHWOOD AROUND 245 PM CDT ALVORD AROUND 250 PM CDT LESTER...DOON AROUND 255 PM CDT ROCK RAPIDS AROUND 305 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4349 9654 4328 9651 4326 9609 4350 9617 BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 10:45 AM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Oct 1, 10:45 AM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1045 AM CDT TUE OCT 1 2002 SFC BNDRY HAS NOW SLOWED TO A CRAWL ALG FAR SERN CWA BRDR...AND AWAITING FIRST WAVE ACRS NRN KS/SWRN NEBRASKA TO DO MUCH MORE MOVING. NLG PROF SHOWS OFF SFC FLOW IS FAR FROM FAVORABLE FOR PROPAGATION. AREA OF ELEVATED TSRA IN ECNTRL NE WITH LIFT LEADING INITIAL WAVE...AND VERY GOOD LAPSE RATES ALFT OVR BNDRY. SFC REMAINS CAPPED INTO EARLY AFTN...BUT IF TMPS REACH LOWER TO MID 80S AS LOW LVL MSTR GATHERS VIA LOW LVL CONVERGENCE...APPEARS MORE THAN FAVORABLE FOR SCT TSRA TO BECOME SFC BASED...AND WL THREATEN TO BECOME SEVERE ACRS FAR SE...MAINLY HAIL THREAT WHEN SLIGHTLY ELEVATED N OF BNDRY. SHOULD BE TWO DISTINCT AREAS OF PCPN THRU AFTN...WITH SECONDARY AREA OF SHRA DEVELOPING MID MORNING BACK IN COLDER AND MORE STABLE AIR WHERE STG FRONTOGENESIS. WL WATCH ENHANCEMENT INTO MIDDAY...WANING A BIT EARLY AFTN...BUT WITH BETTER PV FORCING BY LTR AFTN...WL SEE INCREASING COVERAGE ONCE AGAIN. TEST OF IFPS UPGRADE SUCCESSFUL. UPDATES OUT BY 1600Z. .FSD...NONE CHAPMAN
Hazardous weather outlook, Oct 1, 11:30 AM CDT, 3 hours 5 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-021200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SIOUX FALLS SD 1130 AM CDT TUE OCT 1 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL ACROSS MUCH OF NORTHWEST IOWA THIS AFTERNOON. ISOLATED THUNDERSTORMS MAY BECOME SEVERE MID TO LATE AFTERNOON...GENERALLY ALONG AND SOUTHEAST OF A LINE FROM STORM LAKE TO HORNICK. THE GREATEST THREAT WOULD BE HAIL UP TO QUARTER SIZE...ALONG WITH SPOTTY HEAVY RAINFALL ONE TO TWO INCHES. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM 200 PM THROUGH 700 PM SOUTHEAST OF A LINE FROM SPENCER TO SIOUX CITY. .DAYS TWO THROUGH SEVEN... AN UNSETTLED AND COOL WEATHER PATTERN WILL AFFECT SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND FAR NORTHEAST NEBRASKA THE REMAINDER OF THE WEEK INTO THE WEEKEND. THERE IS A CHANCE OF LIGHT RAIN WEDNESDAY ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE. HOWEVER...A POTENTIALLY STRONG LOW PRESSURE SYSTEM WILL DEVELOP IN THE ROCKIES BY THURSDAY...AND MOVE OVER THE AREA THURSDAY NIGHT AND FRIDAY. SIGNFICANT RAINFALL MAY BE ASSOCIATED WITH THIS SYSTEM...ESPECIALLY IN NORTHWEST IOWA...FAR SOUTHEAST SOUTH DAKOTA...AND PARTS OF SOUTHWEST MINNESOTA THURSDAY NIGHT INTO FRIDAY. ANOTHER PROBABLY WEAKER SYSTEM WILL AFFECT THE AREA BY LATE SATURDAY...WITH A CHANCE OF A COLD RAIN.
In the hours before
Local storm report, Oct 1, 2:09 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
209 PM CDT TUE OCT 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0118 PM 6 N TABOR SD .88 INCH HAIL
10/01/02 BON HOMME REPORTED BY PUBLIC.
0125 PM 1 S LESTERVILLE SD .88 INCH HAIL
10/01/02 YANKTON REPORTED BY STORM
SPOTTER.
0126 PM 3 NE LESTERVILLE SD .75 INCH HAIL
10/01/02 YANKTON REPORTED BY PUBLIC.
0128 PM 12 SW HURLEY SD .75 INCH HAIL
10/01/02 TURNER REPORTED BY PUBLIC.
0137 PM 8 NE UTICA SD 1 INCH HAIL
10/01/02 YANKTON
0150 PM HURLEY SD 1.75 INCH HAIL
10/01/02 TURNER
0150 PM 3 W HURLEY SD 1.25 INCH HAIL
10/01/02 TURNERThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 2:41 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 39 min |
| Oct 1, 3:16 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 44 min |
| Oct 1, 3:19 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 26 min |
| Oct 1, 3:34 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 41 min |
| Oct 1, 4:20 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.